Movies | Music | Music

Overdosing Paracetamol leads to Liver Failure

ADVERTISEMENT

Dr Vajrapu Rajendra
MD (NIMS), FNB (SGRH, N.Delhi), EDIC (UK)
HOD & Sr. Consultant - Critical Care, Director - MICU

Overdosing Paracetamol leads to Liver Failure

Paracetamol is a pain reliever and fever reducer. It is a common painkiller often used to treat headache, migraine, neuralgias, dysmenorrhea and arthritic disorders. Paracetamol is a popular medicine and when taken correctly works well. However, Unaware of its threats people self-medicate and end up overdosing. Relentlessly, it is the liver that gets affected with the over dosage.

The major concern is the development of acute liver failure, typically three or six day’s subsequent use of paracetamol. The maximum amount of paracetamol for adults is 1gram per dose and 4grams per day. For the people who consume more than 2- 3 Alcoholic beverages, it is recommended to not use the paracetamol without first talking to the doctor. Always leave at least 4 hours between each dose. If in a very bad pain don’t be tempted to increase the dose or taking a double dose it can cause serious side effects. One of the biggest mistakes that each one of us do is taking two different medicines that contain paracetamol which leads to overdose. The first signs of a paracetamol overdose are:

  • Loss of appetite
  • Nausea
  • Vomiting
  • Stomach Pain
  • Sweating
  • Confusion or weakness

Do not wait for the signs of an overdose as these appear late when the damage to the liver is already done. The late signs may include:

  • Pain in upper stomach
  • Dark urine
  • Yellowing of your skin or the sclera of your eyes.

Acute liver Failure usually starts with the signs of fever, loss of hunger, vomiting and jaundice. They lose day- night orientation, become irritable and bruise easily. Soon they become agitated and later comatose. It is important for these patients to identify the symptoms early and admitted in the hospital for further treatments. While for the patients with rapidly worsening conditions expert Intensive Care Specialist and Hepatologist is needed. Many people recover completely if intervened early.says Dr RajendraHOD & Sr. Consultant - Critical Care at Gleneagles Global Hospitals.

If you see yourself presenting with symptoms for these sicknesses, consult a Critical care specialist immediately. While paracetamol is a safe and effective painkiller when taken remedially, toxic ingestion can result in hepatotoxicity.

Updated on July 7, 2017